Breaking the norms: When is evading inheritance taxes socially acceptable?
Martin Abraham,
Kerstin Lorek,
Friedemann Richter and
Matthias Wrede
European Journal of Political Economy, 2018, vol. 52, issue C, 85-102
Abstract:
Using the example of inheritance tax, we examine the relationship between the structure of the tax and the strength of the social tax compliance norm. Based on the assumption that deviation from a legal norm is the more accepted the less its underlying principles are jeopardized, we argue that violating the tax compliance norm is socially justifiable if revenue requirements as well as equity and efficiency tax principles are not infringed upon by the evasion. Building on the literature on tax evasion, optimal inheritance taxation, and family economics, we hypothesize that a large non-declared amount of transfer and a high liquidity of the transferred asset decrease the acceptability of inheritance tax evasion and that both a high degree of kinship and young age of the heir increase the acceptance of evasion. Utilizing an experimental design embedded in a survey on the acceptance of inheritance tax evasion conducted in Germany in 2012, we confirm these hypotheses empirically.
Keywords: Tax compliance; Social norms; Tax evasion; Inheritance tax (search for similar items in EconPapers)
JEL-codes: H21 H24 H26 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0176268016300969
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:poleco:v:52:y:2018:i:c:p:85-102
DOI: 10.1016/j.ejpoleco.2017.05.003
Access Statistics for this article
European Journal of Political Economy is currently edited by J. De Haan, A. L. Hillman and H. W. Ursprung
More articles in European Journal of Political Economy from Elsevier
Bibliographic data for series maintained by Catherine Liu ().